Stasis and urticaria and DRESS, oh my!

Urticaria

Urticaria

Learning Points from "Dermatology for the Internist" conference today:

1. Stasis dermatitis is frequently confused with cellulitis. Cardinal signs of cellulitis are erythema, pain, warmth, and swelling; associated lymphadenopathy or systemic symptoms like fever/chills and malaise may be present. It is unlikely for cellulitis to present on both legs simultaneously. Compared with cellulitis, the redness on the anterior shins in patients with stasis dermatitis is often bilateral and warm to the touch but typically is not tender. Often patients have a history of lower extremity edema. The standard of treatment for stasis dermatitis is compression stockings to help to increase the venous return, decrease the stretching of the skin, and reduce the risk of ulceration.

2. Urticaria (hives) are localized areas of evanescent annular or polycyclic edema associated with pruritus caused by mast cell degranulation and release of inflammatory proteins. Each individual area of edema characteristically lasts less than 24 hours, often flaring in one area while resolving in another, giving the perception that they are “moving around.” The most common causes of urticaria are infections (viral, bacterial, parasitic) and medications such as NSAIDs, aspirin, and intravenous contrast. So, a good recent med history is crucial in understanding the etiology. Antihistamines are the hallmark of treatment providing no angioedema is present or evidence of anaphylaxis.

3. DRESS: Drug hypersensitivity syndrome (DHS) or previously DRESS, drug reaction with eosinophilia and systemic symptoms is a severe, life-threatening, idiosyncratic medication reaction with onset 2-6 weeks after starting a new med (most common culprit medications include sulfa antibiotics, allopurinol, and anticonvulsants).  Skin findings include an exuberant morbilliform eruption with prominent facial edema, lymphadenopathy, and fever.  Important workup includes detecting organ involvement: CBC with diff, liver set, creatinine, UA, and TSH should be performed. Echo should be considered give the potential for DRESS-associated myocarditis. Cornerstone of therapy is to stop the causative medication immediately. Systemic glucocorticoids are typically needed, tapered slowly over multiple weeks to months.